Hail, Fall River
- When
- May 23, 5:15 PM MST
- Where
- Fall River County, 7 mi NE of Smithwick
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.372, -103.121
A thunderstorm produced hail to quarter size northeast of Smithwick.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced hail to quarter size northeast of Smithwick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 4:18 PM MST, 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 518 PM MDT Wed May 23 2018 .DISCUSSION...(This Evening Through Wednesday) Issued at 155 PM MDT Wed May 23 2018 Latest analysis shows southwesterly flow aloft over the forecast area as an upper low/trough approaches from the west. A surface trough continues to deepen along the eastern slopes of the Rockies. The resulting southerly low level flow, combined with the moisture from the rain last night has pushed dewpoints into the mid-40s to lower 50s over northeastern Wyoming and into the mid-50s to mid-60s over much of western South Dakota. Temperatures over much of the area have already reached the mid-70s over most of the area with mid-80s over parts of south central South Dakota. SBCAPE ranges from 1000-2000J/KG at this time with eroding CIN. Shortwave energy moving up from the southwest has caused showers and thunderstorms to develop over southeastern Wyoming, which will move into northeastern Wyoming and southwestern South Dakota during the next few hours. May also see some convective development over south central SD late this aftn. With 0-6km bulk shear around 20m/s, there is the usual hail/wind threat into early evening, becoming more of a wind threat as an MCS develops and 0-3km shear profiles bulge into the evening hours. PWATs are relatively high, but storm movement is decent too. The thunderstorms, and the severe threat will shift eastward through the evening and are expected to be out of most of the forecast area shortly after 06Z but may linger over parts of south central South Dakota into early Thursday morning. From Thursday into Saturday, an upper ridge will build over the northern Plains as yet another upper trough dives southward across the western CONUS. The thermal ridge is trending warmer, with forecast high temperatures around 20F warmer than average on the SD Plains. Isolated thunderstorms are possible. Sunday into Tuesday, the upper trough/low will affect the northern Plains bringing a period of active weather with good chances for TS. Mainly dry weather is expected on Wednesday. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 517 PM MDT Wed May 23 2018 Scattered showers and thunderstorms will occur tonight. Severe thunderstorms, with large hail and damaging wind gusts are possible early this evening. MVFR conditions will be possible near any storms, otherwise VFR conditions will prevail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1037 AM MDT Wed May 23 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1037 AM MDT Wed May 23 2018 /1137 AM CDT Wed May 23 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms today and tonight. Showers and thunderstorms will develop this afternoon and evening. Strong to severe storms are expected, with hail and damaging wind gusts the main concern, however isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible on Friday, with better chances returning on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 503 PM MDT WED MAY 23 2018 WYZ054-056-232330- Western Crook WY-Northern Cambell WY- 503 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES UNTIL 530 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near Weston, or 32 miles north of Gillette, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lightning Flat and Rockypoint. A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern Wyoming. LAT...LON 4500 10531 4500 10497 4463 10522 4469 10545 TIME...MOT...LOC 2303Z 200DEG 30KT 4473 10530 Carstens
Special Weather Statement
National Weather Service Rapid City SD
514 PM MDT WED MAY 23 2018
SDZ041-232345-
Fall River SD-
514 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER COUNTY
UNTIL 545 PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Oelrichs, or 22 miles northwest of Chadron, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oelrichs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4302 10352 4321 10328 4307 10301 4299 10315
4300 10349
TIME...MOT...LOC 2314Z 226DEG 17KT 4301 10337
CarstensSpecial Weather Statement National Weather Service Rapid City SD 547 PM MDT WED MAY 23 2018 SDZ012-240015- Butte SD- 547 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUTTE COUNTY UNTIL 615 PM MDT... At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near Nisland, or 17 miles north of Sturgis, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newell and Nisland. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 900 PM MDT for northwestern South Dakota. LAT...LON 4462 10354 4469 10359 4483 10341 4463 10325 TIME...MOT...LOC 2347Z 241DEG 15KT 4467 10348 Eagan
Special Weather Statement National Weather Service Rapid City SD 558 PM MDT WED MAY 23 2018 SDZ030-041-042-240045- Custer Co Plains SD-Fall River SD-Oglala Lakota SD- 558 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER...WEST CENTRAL OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES UNTIL 645 PM MDT... At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near Smithwick, or 18 miles east of Hot Springs, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Smithwick and Intersection of Red Shirt and Cuny Table Roads. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4327 10316 4331 10328 4364 10308 4347 10275 TIME...MOT...LOC 2358Z 215DEG 23KT 4333 10314 Eagan
Special Weather Statement
National Weather Service Rapid City SD
602 PM MDT WED MAY 23 2018
SDZ042-240030-
Oglala Lakota SD-
602 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLALA LAKOTA COUNTY
UNTIL 630 PM MDT...
At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slim Buttes, or 14 miles west of Pine Ridge, moving northeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oglala, White Clay, Slim Buttes and Pine Ridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern South Dakota.
LAT...LON 4303 10297 4322 10273 4300 10253 4299 10256
4300 10294
TIME...MOT...LOC 0002Z 236DEG 24KT 4300 10283
EaganThe Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748751.